EAU CLAIRE, Wis. (WEAU) -- Obviously, like abusing other over-the-counter drugs, taking too much Loperamide (Imodium) is not a good idea. Dr. Alicia Arnold sat down with Tyler Mickelson to explain why this can be harmful to the body. Their question and answer session can be read below, and you can hear more by watching the video above.
Benoit Meunier / CC BY-SA 2.0 / MGN
Dr. Alicia Arnold, "Loperamide is a medication used to treat diarrhea. It's sold over the counter as Imodium. Using too much of the medication can put one at risk for abnormal heart rhythms and even death. The FDA has asked manufacturers to change the packaging to contain only enough medication for short-term use."
People are trying to get high off this stuff, is there a certain ingredient in medications like Imodium that addicts are looking for? Why this specific medicine?
Dr. Alicia Arnold, "It's opioid-like. Some people who are addicted to opioids use high doses of loperamide to ease withdrawal or to get a high."
In just a matter of weeks, we've talked about teens eating tide pods, and some addicts now overdosing on loperamide. Is this a new trend doctors are seeing? Or, have people been abusing common, over-the-counter items for years?
Dr. Alicia Arnold, "People abusing over the counter items isn't new. Opioid addiction is a huge problem in our country, and the abuse of loperamide is one unfortunate way that people are dealing with opioid addiction. The number of overdoses of loperamide have been increasing in recent years."
I asked you this last time too, but once again, if you discover someone has taken too much loperamide or some other medication, what's the best course of action?
Dr. Alicia Arnold, "You can call poison control for advice. Or if there's any concern that the individual may be currently having a serious health problem, you can call 911."